When Hyposexuality Kicks In

Silhouettes of couple not speaking
Photo Credit: (c) Can Stock Photo

Hypersexuality and manic episodes are known to go hand-in-hand, but hyposexuality (low or no sex drive) can also be present as part of the bipolar illness. It is a known side effect of bipolar medication, so identifying whether it is the illness or the medication to blame, is not so easy. However, it is also easy for the psychiatrist or doctor to just blame the medication rather than talk about it and try to help with the problem.

How do you know if it is the medication? Well, if the symptom starts not long after, even a few months after starting new meds, they likely the culprit. If the symptom starts when you have been taking your meds for some time, they are not likely the cause and further investigation will be needed to identify the issue.

Hyposexuality often occurs during depressive episodes and when you think about it; it does make sense. However, hyposexuality can also occur even when those episodes are mild or during a well period. It is rare to experience this during mania, though. When experiencing hyposexuality during a well period, meds are often blamed by the medical professionals, even when you may know it’s not the meds.

Sexuality can be difficult or even embarrassing to talk about, so often people end up suffering in silence, and this can result in relationship problems and low self-esteem.

Hard as it may be, the best place to start is talking it over with your partner if you are in a relationship. The more they understand, the less chance there is of harming your relationship. Talking about how you feel or don’t feel, as the case may be, might be a big weight off your shoulders and might improve yours and their self-esteem. Even if you are not in a relationship at the time, it can still affect your self-esteem and spoil the relationship you have with yourself, or even make you reluctant to start dating.

Bipolar Disorder - Medical Concept.

Another important thing is talking to the doctor who is treating you. They may know if it is a medication side-effect and could negotiate a different type of med for you to try. If they seem reluctant to take it seriously at first, keep pushing the issue, as it is your health, wellbeing and relationship at stake here. Your doctor might suggest counselling as an alternative to changing med, which could be a good course of action. They may also want to explore further to see if it is a medical issue causing the problem.

If you are suffering from hyposexuality, know that it is not you to blame; you are not doing anything wrong. There are some options out there for you and your doctor to consider that may improve the situation. Bipolar disorder sucks, but one consoling fact is the illness, and symptoms are episodic, and this too may pass without any intervention required.